Acetazolamide (Diamox), 2-acetylamino-1, 3, 4-thiadiazole-5-sulfonamide, a carbonic anhydrase inhibitor, is being used in increasing amounts as an effective, orally given diuretic in the treatment of congestive heart failure.1 Individual sensitivity to the various sulfonamides is not an unusual occurrence. Recently, a case of agranulocytosis after acetazolamide therapy was reported.2 To this case is added one of severe bone marrow depression with agranulocytosis, thrombocytopenia, and anemia, which resulted in death after one month of therapy with acetazolamide in a daily dose of 250 mg.
Report of a Case
A 73-year-old man was admitted to the hospital on Feb. 26, 1955, because of increasing pallor, weakness, and dyspnea on minor exertion of 10 days' duration. A purpuric rash had been present over the lower extremities since Feb. 20, 1955. Minor oozing of blood from nose, rectum, and gums had been noticed during the preceding five days. The patient had enjoyed
Underwood LC. FATAL BONE MARROW DEPRESSION AFTER TREATMENT WITH ACETAZOLAMIDE (DIAMOX). JAMA. 1956;161(15):1477–1478. doi:10.1001/jama.1956.62970150005009b
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: